Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 224, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 18, 2002, 4:51 PM CDT for Fentress County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 18, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Fentress County, TN
The radar
The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:00 PM CDT | Thunderstorm Wind 50 E | Pall Mall, TN | Law enforcement reported trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2055 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
895 WUUS54 KOHX 182151 SVRBNA TNC049-182230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 451 PM CDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FENTRESS COUNTY IN TENNESSEE * UNTIL 530 PM CDT * AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JAMESTOWN AROUND 500 PM CDT ALLARDT AROUND 505 PM CDT SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY. $$ 21 LAT...LON 3640 8521 3627 8505 3632 8485 3654 8499
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 235 PM CDT SUN AUG 18 2002 CURRENT...MCS OVER MO THIS MORNING HAS TOUCHED OFF SOME CONVECTION W/ OUTFLOW BOUNDARIES THIS AFTERNOON OVER NW COUNTIES WHILE OTHER WEAK VORT LOBE HAS HELPED FOR OUR SE COUNTIES. NOT MUCH IN BETWEEN. TEMPS HAVE RISEN INTO UPPER 80S TO NEAR 90. FORECAST...AFOREMENTIONED UPPER AIR FEATURES WILL CONTINUE TO PUSH SE THIS EVE AND TONITE. PROABLY WILL BE SOME EVE ACTIVITY AND POSSIBLY ISOLATED ACTIVTY FAR SE LATE TONITE...BUT WILL NOT MENTION LATTER. AS FOR MON...ONLY ETA SHOWS AN UPPER LEVEL FEATURE TO ASSIST...AND THAT AFFECTS MAINLY SE 1/2. WILL CONTINUE POPS TOMORROW BUT LOWER A LITTLE. DONT SEE A FROPA IN NEAR FUTURE...AM BUYING ETA SOLUTION...SO ONLY ISOLATED STORMS ON TUE AS RIDGE BUILDS. AS FOR TEMPS...NEAR PERSISTENCE NEXT FEW DAYS. DONT SEE BIG REASON FOR COOL-OFF FOR BNA ON TUE. BNA BB 72/92/72/92 2322 CSV BB 65/85/65/85 2422 .BNA...NONE. MAG
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:29 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 31 min |
| Aug 18, 4:09 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 51 min |
| Aug 18, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 41 min |
| Aug 18, 4:57 PM CDT | Severe Thunderstorm Warning | OHX | Cannon | 48 min |
| Aug 18, 5:45 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 35 min |
| Aug 18, 5:47 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 43 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.